question-icon

My son is 6 months old and has seizures. We%E2%80%99ve

default
Posted on Sun, 24 Mar 2019
Question: My son is 6 months old and has seizures. We%E2%80%99ve been told they are %E2%80%9Cchildhood seizures%E2%80%9D or sometimes absence seizures. He has been on keppra and trileptal as well as CBD oil. He takes 1.9ml keppra three times per day, 2ml trileptal twice per day, and 300mg of CBD twice per day. When he started the trileptal he had a horrible time- stomach problems, reflux, and moodiness. He has also now developed hand tremors, poor balance and coordination, he rubs his eyes a lot so I feel like his vision may be off, and he is extremely fussy. He screams, whines, and fusses most of the day with no real reason to be unhappy. He%E2%80%99s always fed, dry, not gassy, and we try everything to get him calmed down. Due to the side effects, his neurologist said we can consider other medication options at his next appointment. Since starting his medication, his seizures have gone from 30 per day to about 10 per day and of course we like it to be 0 with as minimal side affects as possible. What would you recommend? Different doses? A different medication?
doctor
Answered by Dr. Pradeep Kumar (1 hour later)
Brief Answer:
Need to check the drug level in blood, may need to change the medication

Detailed Answer:
Hi

Thanks for asking on Ask A Doctor platform

I have gone through the query and do understand your concern. I can understand your problem as few seizures in this age group are really very difficult to control even after giving combination of seizure medications with highest possible dose.
In your condition although the detail regarding the diagnosis and investigation details are not there I can assume this seizure to be a variety which is difficult to control.
All the given medication like keppra which contains levetiracitam, trioptel which contains oxcarbamazepin and CBD oil(used in seizure which are difficult to control) can cause the side effects which you have noticed. The dosage given are also at upper limit.
I would like to get the drug level done in the blood to see if it has reached at toxic level.
Accordingly we can adjust/stop the medication. We may need to add some other anti seizure medication for better control and to avoid the side effects.
Although sometimes It is difficult to find out the underlying cause but its important to rule out all the causes of seizure including metabolic, structural etc.

I hope this helps.
Please let me know if you have any more questions.
Wishing for better health of your baby.
Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Pradeep Kumar (24 hours later)
What would you think about putting him on Depakote? His neurologist has been avoiding it because of the potential side effects. I feel like the side effects on the keppra and trileptal are bad anyway plus I%E2%80%99m told that trileptal decreases the effectiveness of the keppra. I am worried about the worse potential side effects of Depakote though.
doctor
Answered by Dr. Pradeep Kumar (1 hour later)
Brief Answer:
I avoid using valproate in children below 2 years of age

Detailed Answer:
Hi
Thanks for follow up

Depakote contains valproate and is having very high risk of liver toxicity particularly when used in children below 2 years of age. Valproate is a good choice for almost all type of seizures but at the cost of high toxicity. I personally don't recommend it below 2 years of age.
I agree with your doctor regarding interaction between keppra and trieptal & that is the reason I am in favour of getting blood level of all the current medications.
There are many other medications apart from depakote which can be added based on the underlying cause of seizures. I suggest you to discuss this with your doctor in your next visit.

Please feel free to ask if you have any more doubts.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pradeep Kumar (6 hours later)
Thank you for your input. Everything I have read online also states that trileptal should be avoided in children under two. Do you believe this is true as well? Since he has been on the trileptal he has had a lot of side affects. What other medications would you consider safe for his age? His neurologist lead me to believe keppra, trileptal, and VPA were our only options.
default
Follow up: Dr. Pradeep Kumar (6 minutes later)
Also I should add that at every appointment (every 8 weeks) they do bloodwork. Each time they have increased his dosages but it has not helped his seizures.
doctor
Answered by Dr. Pradeep Kumar (3 hours later)
Brief Answer:
Management and medications depends upon type of seizures

Detailed Answer:
Hi

The treatment of seizure in infancy depends on type of seizure, it's severity and side effect of the medications.
Refractory seizure in infancy can be Dravet syndrome, West syndrome and other types.
Some medication can worsen particular syndrome or seizure while can be very effective in other types. There are many newer medications like lamotrigine, clobazam, vigabatrin etc which can be given to control the seizures.
I can understand your concern but I am really very sorry as for me it's very difficult to say any particular medication for your baby as I don't know the exact condition. So I request you to better discuss this with your treating neurologist.
Blood level of medications need not be done at regular interval and usually indicated if side effect or poor response is concerned.

Wishing for your baby's good health.
Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Pradeep Kumar

Pediatrician, Cardiology

Practicing since :2006

Answered : 1995 Questions

premium_optimized

The User accepted the expert's answer

Share on
My son is 6 months old and has seizures. We%E2%80%99ve

Brief Answer: Need to check the drug level in blood, may need to change the medication Detailed Answer: Hi Thanks for asking on Ask A Doctor platform I have gone through the query and do understand your concern. I can understand your problem as few seizures in this age group are really very difficult to control even after giving combination of seizure medications with highest possible dose. In your condition although the detail regarding the diagnosis and investigation details are not there I can assume this seizure to be a variety which is difficult to control. All the given medication like keppra which contains levetiracitam, trioptel which contains oxcarbamazepin and CBD oil(used in seizure which are difficult to control) can cause the side effects which you have noticed. The dosage given are also at upper limit. I would like to get the drug level done in the blood to see if it has reached at toxic level. Accordingly we can adjust/stop the medication. We may need to add some other anti seizure medication for better control and to avoid the side effects. Although sometimes It is difficult to find out the underlying cause but its important to rule out all the causes of seizure including metabolic, structural etc. I hope this helps. Please let me know if you have any more questions. Wishing for better health of your baby. Regards